Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

January 1, 20218 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Jan 1, 2021, 7:45 PM EST for 8 counties in North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 7:45 PM EST (00:45 UTC)
Expired
Jan 1, 2021, 8:45 PM EST
In force
60 min
Issued by
NWS Raleigh, NC

Counties Chatham County, NC, Durham County, NC, Franklin County, NC, Granville County, NC, Orange County, NC, Person County, NC, Vance County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 883 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
416 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
883 m²/s²
0-3 km storm-relative helicity
1043 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WWUS82 KRAH 020045
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
745 PM EST Fri Jan 1 2021
 
NCZ007>010-023>026-040-041-020145-
Chatham NC-Franklin NC-Vance NC-Durham NC-Alamance NC-Person NC-
Warren NC-Wake NC-Granville NC-Orange NC-
745 PM EST Fri Jan 1 2021

...AN AREA OF HEAVY RAIN WILL AFFECT EASTERN ALAMANCE...PERSON...
NORTHWESTERN WARREN...VANCE...ORANGE...GRANVILLE...WAKE...EASTERN
CHATHAM...DURHAM AND WESTERN FRANKLIN COUNTIES UNTIL 845 PM EST...

At 744 PM EST, Doppler radar was tracking an area of heavy rain along
a line extending from near Milton to near Pittsboro. Movement was
east at 55 mph.

Wind gusts up to 40 mph will be possible along with heavy downpours. 
 
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Henderson, Oxford, Roxboro,
Hillsborough, Creedmoor and Pittsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3581 7828 3574 7839 3559 7932 3624 7932
      3625 7915 3654 7914 3654 7826
TIME...MOT...LOC 0044Z 250DEG 47KT 3660 7920 3570 7921 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jan 1, 7:13 PM EST, 32 minutes earlier.

Area forecast discussion, Jan 1, 7:13 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
713 PM EST Fri Jan 1 2021

.SYNOPSIS...
A front, separating a chilly cold air damming airmass from much
milder and more humid conditions to its south, will return slowly
north into the Interstate 95 corridor as a warm front tonight.  Weak
high pressure will briefly follow for Saturday, before an area of
low pressure develops across and offshore the Carolinas and southern
middle Atlantic Saturday night and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Friday...

Water vapor satellite showed an upper-level low over the lower Mid-
West with an associated trough moving into western NC, and an upper-
level ridge over the Bahamas. At the surface, ridging across the
Northeast was creating cold air damming across the NC Piedmont, with
the wedge front across the NC/SC border. The cold air damming kept
temperatures in the upper 30s today near the NC/VA border, with
temps near 50 at the NC/SC border. Isentropic upglide will continue
light showers/drizzle across most areas this afternoon as the front
to our south moves north as a warm front and eventually stalls
across the Sandhills/Coastal Plain. The main forcing for ascent late
this afternoon and evening will be the trough moving across the
region where moderate to briefly heavy rain is expected at times.
Heavier showers are currently near the Triad, and will continue to
move eastward across the region through the period. An 850 mb jet of
50-60 kt may create gusty winds at times as the system moves by.
Patchy dense fog may also develop ahead of the system early this
evening. Most areas should improve as rain falls, then fog could
redevelop again after showers move out of the area. Most showers
should be well to the east by sunrise Saturday. Precipitation totals
will range from one half to just under one inch through tonight.
Lows overnight will range from the mid 30s NW to the mid 50s SE.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 430 PM Friday...

As the first trough exits into New England and SE Canada, a brief
lull in precipitation is expected Saturday morning and afternoon,
with only a slight chance of showers in far SE zones on the warm and
moist side of the frontal boundary. Any early-morning fog will burn
off, and models show potential for some breaks in clouds in the
afternoon, especially in the NW Piedmont. Confidence in the
temperature forecast is low as it will depend heavily on how much
clouds are able to break, and in the exact placement of the quasi-
stationary frontal boundary that will remain draped across central
NC, resulting in a sharp temperature gradient. Lingering low-level
moisture, and CAD in the NW Piedmont, caused me to lean toward the
cooler side of guidance (generally the high-res models), so keep
forecast highs near 60 in the far NW to upper-60s SE.

Yet another shortwave trough will move northeastward from the
Southern Plains into the middle Mississippi River Valley and
eventually the Great Lakes region on Saturday and Saturday night. At
the surface, a frontal boundary will remain over the region, with a
weak low pressure system tracking NE along it in the Carolinas on
Saturday night. As a result, rain from the second system will begin
to spread into the area from south to north on Saturday evening,
with the most widespread and heaviest rain Saturday night, before it
exits from SW to NE Sunday morning. Total rainfall amounts of about
one to one and a half inches are expected, highest south and east
where PW values will be greatest and coincident with a 35-45 kt LLJ.
Instability will be very weak due to low lapse rates, but this
combined with the LLJ could result in an isolated storm or two
Saturday evening and Saturday night in SE zones near and ahead of
the frontal boundary. No severe weather is expected, however.
Widespread significant flooding is not expected either, but this
rain combined with saturated soils from previous rain will result in
continued rises and potential minor flooding on some area rivers and
streams. Lows Saturday night will range from lower-to-mid-40s NW to
lower-to-mid-50s SE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 445 PM Friday...

The surface low will push a cold front through the area Sunday
morning, resulting in an end to the rain and gradually decreasing
cloud cover through the day. However, some low-level moisture may
linger, especially in the north, potentially resulting in another
sharp temperature gradient across central NC. For now continue to
stay on the cooler side of model guidance due to the expected low-
level moisture, with forecast high temperatures ranging from the
upper-40s far north to lower-60s far south. Quiet weather will then
prevail from Monday through Thursday as surface high pressure builds
into the Southeast US, with just a dry shortwave trough moving
across the region on Monday. Temperatures during this time should be
slightly above normal, with highs generally in the 50s and lows in
the lower-to-mid-30s, The next upper low will then approach from the
west on Friday, with the 12z GFS and ECMWF coming into better
agreement on a slower timing solution. Thus lowered POPs to slight
on Thursday night, increasing to low chance on Friday.

&&

.AVIATION /00Z FRIDAY THROUGH WEDNESDAY/...
As of 713 PM Friday...

Through 00Z Sunday: Rain and IFR-or-worse cigs/vsby will continue
overspreading central NC through the night.  Guidance continues to
suggest LLWS, but current VAD shows just below criteria.  For now
will maintain.  Once the main area of rain exits late overnight, the
low cigs will persist through most of the remainder of the TAF
period.

After 00Z Sunday: Another system will move across the region
creating sub-VFR conditions Saturday night through Sunday morning.
Dry weather is expected Sunday afternoon through Wednesday.

&&

.HYDROLOGY...
Stream levels continue to run above normal across much of
central NC, and particularly in the Neuse and Tar River Basins.
Rainfall of around 2 inches basin average over the next couple
of days may lead to some minor flooding of area creeks and
streams, followed by minor main stem river flood into early next
week, again, mainly along the Neuse and Tar Rivers.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS/JJT
NEAR TERM...JJT
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...np
HYDROLOGY...BLS
Hazardous weather outlook, Jan 1, 6:35 AM EST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
635 AM EST Fri Jan 1 2021

NCZ008>011-025>028-040>043-075>078-084>086-088-089-021200-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond-
Scotland-Hoke-Cumberland-Sampson-
635 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of fog may become widespread and dense this afternoon into at
least early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>024-038-039-073-074-083-021200-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
635 AM EST Fri Jan 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of fog may become widespread and dense this afternoon and
evening, then again late tonight and Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of dense fog may linger for a few hours Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 1, 7:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
745 PM EST Fri Jan 1 2021

NCZ007>010-023>026-040-041-020145-
Chatham NC-Franklin NC-Vance NC-Durham NC-Alamance NC-Person NC-
Warren NC-Wake NC-Granville NC-Orange NC-
745 PM EST Fri Jan 1 2021

...AN AREA OF HEAVY RAIN WILL AFFECT EASTERN ALAMANCE...PERSON...
NORTHWESTERN WARREN...VANCE...ORANGE...GRANVILLE...WAKE...EASTERN
CHATHAM...DURHAM AND WESTERN FRANKLIN COUNTIES UNTIL 845 PM EST...

At 744 PM EST, Doppler radar was tracking an area of heavy rain along
a line extending from near Milton to near Pittsboro. Movement was
east at 55 mph.

Wind gusts up to 40 mph will be possible along with heavy downpours.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Henderson, Oxford, Roxboro,
Hillsborough, Creedmoor and Pittsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3581 7828 3574 7839 3559 7932 3624 7932
      3625 7915 3654 7914 3654 7826
TIME...MOT...LOC 0044Z 250DEG 47KT 3660 7920 3570 7921

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 9:47 PM ESTAreal Flood AdvisoryRAHAnson, Chatham, Durham, Franklin, Granville, Harnett and 10 more58 min
Jan 2, 8:15 AM ESTDense Fog AdvisoryRAHAlamance, Anson, Chatham, Davidson, Durham, Forsyth and 14 more3 hr
Jan 2, 10:14 AM ESTRiver Flood WarningRAHHalifax, Northampton7 days
Jan 2, 11:29 AM ESTRiver Flood WarningRAHWayne10 days

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.